Feb 16, 2004
What about HIV virus causes drop in testosterone?
Are there other possible reasons for hypogonadism besides infection?
If I begin meds for HIV, will testosterone rise as viral load drops?
Response from Dr. Frascino
Are you the 8th dwarf? Is Miss White demanding sexual favors from you and your diminutive buddies again?
Common causes of low testosterone include damaged testicles (usually from HIV-related infection, not a swift kick during your karate class), drug side effects (megace, nizoral, cytovene, etc.) or an elevation in the adrenal hormone cortisol. Cortisol spikes to fight chronic infections like HIV. Wasting and other late-stage AIDS conditions can also drag testosterone down. There are also non-HIV-related causes for a declining testosterone, such as advanced age or listening to Dick Cheney talk about WMD's.
If you begin HIV meds, will Droopy become Horney? Perhaps. Just being on a potent HIV cocktail can benefit your hormone balance. A recent Spanish study found that HIVers on a three-class combo rang up the highest testosterone levels. However, this certainly isn't always the case. If your levels are low, you may need testo-replacement therapy to foil fatigue and to regain muscle mass lost from wasting. Supplementation therapy, when needed, is most convenient with a self-applied daily gel preparation, such as AndroGel. However, a word to all you gym bunny muscle seekers out there with normal testo levels, take heed: anabolic steroid use can mess up your lipid levels and trigger an early heart attack or stroke!
O.K. Droop, that's the scoop. Send my best to your seven little pals and Snow.
Fatique Early On...
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.